Indiana, 2001

Hail and Damaging Winds in Indiana, June 19, 2001

June 19, 2001 · NWS IWX · 34 events in 10 counties and zones

20 hail, 12 thunderstorm wind, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$31,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 2:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 19, 2:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EST TUE JUN 19 2001

...FORECAST CHALLENGE WILL BE THE FIRST PERIOD FORECAST CONCERNING
THUNDERSTORMS AND THE THREAT OF SEVERE WEATHER...

17Z SURFACE CHART SHOWS WEAK COLD FRONT EXTENDING FROM NORTH
CENTRAL MICHIGAN SOUTHWEST INTO NORTHWEST INDIANA AND THEN INTO EAST
CENTRAL MISSOURI. A CU FIELD HAS BROKEN OUT ALONG AND SOUTH OF THE
FRONT AT 18Z.  KIWX RADAR HAS A FEW CELLS POP WITH THE STRONGEST
CELL OVER FOUNTAIN COUNTY. 12Z DTX AND ILX SOUNDINGS SHOW DRY
AIR AHEAD OF THE APPROACHING COLD FRONT...BUT IT IS UNSTABLE WITH
LI'S BETWEEN -8 AND -10. UNMODIFIED CAPES RANGE FROM 2800 TO 3100
J/KG. LITTLE LOW LEVEL CONVERGENCE IS OCCURRING AT THE FRONTAL
SURFACE AT THIS TIME.

MODELS AVAILABLE ARE THE ETA...MESOETA AND THE AVN. ALL MODELS
ARE SIMILAR IN MOVING THE FRONT EAST OF THE CWA BY 06Z. BASED ON PAST
MOVEMENT...WILL LEAN TOWARD A SLOWER MOVEMENT OF THE FRONT IN
MAKING THE FORECAST.   A SERIES OF SHORT WAVES FOLLOW THE FRONTAL
PASSAGE WHICH WILL PROLONG THE CHANCE OF RAIN INTO THURSDAY WHEN THE
FINAL SHORT WAVE FROM CENTRAL CANADA MOVES THROUGH.

WITH VERY UNSTABLE AIR AHEAD OF THE FRONT THERE CONTINUES TO BE
A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH
THE BEST CHANCE EAST OF A LINE FROM COLDWATER MICHIGAN TO MARION
INDIANA. SHOWERS AND THUNDERSTORMS CONTINUE TO BE POSSIBLE THROUGH
THE NIGHT...WEDNESDAY AND THURSDAY MORNING WITH THE BEST CHANCE OVER
THE SOUTHERN HALF OF THE CWA AS THE FRONT SAGS SOUTH.

FWC GUIDANCE WAS A LITTLE COOL FOR OVERNIGHT LOWS...BUT IT LOOKS
TO BE TOO WARM FOR OVERNIGHT LOWS NORTHWEST.  FWC GUIDANCE LOOKS
CLOSE AND WILL FOLLOW FOR SOUTHEAST HALF.

EXTENDED...FINAL SHORT WAVE MOVES THROUGH THURSDAY USHERING IN A
COOLER AND DRY WEEKEND...BUT WARM AIR RETURNS EARLY NEXT WEEK.  THE
ATMOSPHERE APPEARS TO BE CAPPED SO WILL KEEP FORECAST DRY THROUjGH
TUESDAY. INDMISFWA AVAILABLE.

.IWX...NONE.

GLL

In the hours before

Special weather statement, Jun 19, 11:24 AM EST, 4 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1124 AM EST TUE JUN 19 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
INDIANA...SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO LATE
THIS AFTERNOON AND EVENING...

A COLD FRONT EXTENDING FROM NORTHERN LOWER MICHIGAN SOUTHWEST ACROSS
EXTREME NORTHWEST INDIANA INTO EAST CENTRAL MISSOURI WILL MARCH
ACROSS THE AREA THIS AFTERNOON AND EVENING. AHEAD OF THIS FRONT...A
WARM AND UNSTABLE AIRMASS IS IN PLACE. SCATTERED THUNDERSTORMS MAY
DEVELOP AS THE FRONT MOVES EAST. THE AIR IS DRY AND THAT WILL LIMIT
WIDESPREAD STORM DEVELOPMENT. HOWEVER...STORMS THAT DO DEVELOP
CAN BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE
WITH THE STRONGEST STORMS...HOWEVER WEAK WIND SHEAR AND CONVERGENCE
ALONG THE FRONT SHOULD PREVENT ANY ORGANIZED SEVERE CONVECTION.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION...FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE CONCERNING
THIS POTENTIAL SEVERE WEATsHER THREAT.

GLL

The radar

The Northern Indiana radar (KIWX), 36 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

20 hail, 12 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Whitley

When
June 19, 4:00 PM EST
Where
Whitley County, 3 mi SE of South Whitley
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.050, -85.583

Hail, Whitley

When
June 19, 4:14 PM EST
Where
Whitley County, 5 mi NE of South Whitley
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.133, -85.550

Hail, Allen

When
June 19, 4:40 PM EST
Where
Allen County, 7 mi NW of Ft Wayne
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.133, -85.233

Hail, Kosciusko

When
June 19, 4:40 PM EST
Where
Kosciusko County, Pierceton
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.200, -85.717

Hail, Allen

When
June 19, 4:44 PM EST
Where
Allen County, 2 mi S of Huntertown
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -85.167

Lightning, Whitley

When
June 19, 4:50 PM EST
Where
Whitley County, 5 mi S of Columbia City
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

12 year old girl struck by lightning. Treated and released from hospital.

Hail, Allen

When
June 19, 4:50 PM EST
Where
Allen County, 5 mi NNW of Ft Wayne
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.133, -85.167

Hail, Allen

When
June 19, 4:54 PM EST
Where
Allen County, 7 mi N of Ft Wayne
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -85.133

Hail, Whitley

When
June 19, 4:55 PM EST
Where
Whitley County, Churubusco
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -85.317

Thunderstorm Wind, Miami

When
June 19, 4:59 PM EST
Where
Miami County, Mexico
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -86.117

Numerous trees down. One house damaged.

Thunderstorm Wind, Cass

When
June 19, 5:00 PM EST
Where
Cass County, Logansport
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.350

Numerous trees down.

Hail, Allen

When
June 19, 5:00 PM EST
Where
Allen County, 5 mi NW of Ft Wayne
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -85.200

Hail, Allen

When
June 19, 5:02 PM EST
Where
Allen County, 2 mi E of Ft Wayne
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.067, -85.100

Thunderstorm Wind, Noble

When
June 19, 5:14 PM EST
Where
Noble County, 2 mi SE of Wolflake
Reported by
EMERGENCY MANAGER
Coordinates
41.317, -85.467

Trees down on CR 250W.

Thunderstorm Wind, Whitley

When
June 19, 5:27 PM EST
Where
Whitley County, 5 mi N of Larwill
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -85.633

Trees down.

Thunderstorm Wind, Whitley

When
June 19, 5:27 PM EST
Where
Whitley County, 3 mi W of Etna
Reported by
EMERGENCY MANAGER
Coordinates
41.267, -85.617

Trees down.

Thunderstorm Wind, Allen

When
June 19, 5:30 PM EST
Where
Allen County, Ft Wayne
Reported by
NEWSPAPER
Coordinates
41.067, -85.133

Power lines down.

Hail, Kosciusko

When
June 19, 5:42 PM EST
Where
Kosciusko County, 2 mi N of Pierceton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.233, -85.717

Thunderstorm Wind, Noble

When
June 19, 5:44 PM EST
Where
Noble County, 2 mi NE of Rome City
Reported by
EMERGENCY MANAGER
Coordinates
41.517, -85.350

Trees and power lines down.

Hail, Whitley

When
June 19, 5:44 PM EST
Where
Whitley County, Churubusco
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.233, -85.317

Hail, Allen

When
June 19, 5:45 PM EST
Where
Allen County, Ft Wayne
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.067, -85.133

Hail, Wabash

When
June 19, 5:45 PM EST
Where
Wabash County, 2 mi N of Disko
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -85.950

Thunderstorm Wind, Noble

When
June 19, 5:47 PM EST
Where
Noble County, Rome City
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.500, -85.383

Utility pole down on house.

Hail, Noble

When
June 19, 5:55 PM EST
Where
Noble County, Rome City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -85.383

Thunderstorm Wind, Whitley

When
June 19, 5:56 PM EST
Where
Whitley County, 3 mi S of Columbia City
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -85.483

Trees down.

Hail, Allen

When
June 19, 5:58 PM EST
Where
Allen County, Ft Wayne
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -85.133

Hail, Allen

When
June 19, 6:02 PM EST
Where
Allen County, 2 mi E of Ft Wayne
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.067, -85.100

Hail, Steuben

When
June 19, 6:10 PM EST
Where
Steuben County, Crooked Lake
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.683, -85.033

Thunderstorm Wind, Steuben

When
June 19, 6:13 PM EST
Where
Steuben County, Crooked Lake
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -85.033

Trees and power lines down. NIPSCO had some broken utility poles.

Hail, De Kalb

When
June 19, 6:20 PM EST
Where
De Kalb County, Butler
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.433, -84.867

Thunderstorm Wind, Steuben

When
June 19, 6:33 PM EST
Where
Steuben County, Crooked Lake
Reported by
AMATEUR RADIO
Coordinates
41.683, -85.033

Trees and power lines down.

Thunderstorm Wind, Kosciusko

When
June 19, 6:42 PM EST
Where
Kosciusko County, 5 mi W of North Webster
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.317, -85.800

Large tree blown down on Armstrong Rd.

Lightning, Noble

When
June 19, 7:00 PM EST
Where
Noble County, Kendallville
Property damage
$14,000
Reported by
NEWSPAPER
Coordinates
41.399, -85.417 (the zone’s center; the record gives no point)

Lightning strikes caused fires at 2 homes.

Hail, Lagrange

When
June 19, 7:04 PM EST
Where
Lagrange County, Ontario
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.700, -85.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249877, 5249878, 5249879, 5249880, 5249881, 5249882, 5249883, 5249884, 5249885, 5249886, 5249887, 5249888, 5249973, 5249889, 5249890, 5249891, 5249974, 5249892, 5249893, 5249905, 5249894, 5249895, 5249896, 5249897, 5249898, 5249899, 5249900, 5249906, 5249901, 5249902, 5249972, 5249903, 5249975, 5249904.